MAUDE Adverse Event Report: FENWAL INTERNATIONAL INC. FENWAL PLASMACELL-C DISPOSABLE SET FOR USE WITH SPIKESMART SYSTEM; FOR COLLECTION OF VIRTUALLY CELL FREE PLASMA BY MEMBRANE FILTRATION. FOR USE WIT

FENWAL INTERNATIONAL INC. FENWAL PLASMACELL-C DISPOSABLE SET FOR USE WITH SPIKESMART SYSTEM; FOR COLLECTION OF VIRTUALLY CELL FREE PLASMA BY MEMBRANE FILTRATION. FOR USE WIT
Model Number 4R2256
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 06/19/2024
Type of Reportable Event Death
Event or Problem Description
On (b)(6) 2025 biolife plasma services received telephone notification of a donor death.The chief medical examiner in (b)(6) noted the donor had died at his home on (b)(6) 2024.The chief medical examiner related that no cause of death was known and initiated a request for biolife records.A review of donor records shows the donor last donated on (b)(6) 2024.The biolife center physician contacted the medical examiner's office on (b)(6) 2025 and was informed that while the cause of death is not known that a history of nausea, vomiting and cephalgia were noted after plasmapheresis and that unspecified hyponatremia was also noted.Upon notification of the donor's death, the plasmapheresis device was taken out of service.The plasmapheresis device logs and single use collections materials records were inspected and no aberrant findings were noted.The preventative maintenance tpds was performed on (b)(6) 2025 and found the instrument to be working as intended.In conclusion, the death of the donor, occurring shortly after a plasma donation at biolife plasma services, the reported symptoms of nausea, vomiting, cephalgia, and unspecified hyponatremia noted by the medical examiner.However, a definitive causal relationship between the plasmapheresis procedure and the donor's death cannot be determined at this time due to the lack of detailed autopsy records.The investigation of the donation procedure and equipment revealed no immediate anomalies.Per biolife, the donor did not relate a history of prior electrolyte abnormalities but did note a resolved history of kidney stones.As no further medical or autopsy records are currently available, no causal relation between the plasmapheresis procedure and the fatality can be determined.Further investigation by fresenius kabi is pending.Given that the donor died one day after the final uncomplicated donation and the cause of the death is currently unknown, we are reporting this incident conservatively.
 
Event or Problem Description
No kit sample or picture were available for analysis.Therefore, the customer reported complaint cannot be confirmed and a root cause cannot be identified.The following current controls are in place to assure integrity of the kit 1) in process sampling quality inspection and 2) post sterilization sampling final inspection.Additionally, the batch record for kit batch fa24d12074 was reviewed.No exceptions were generated that could classify as a possible root cause of this defect.The finished good lot has passed all sampling acceptance criteria for all tests performed including in-process testing and product testing.The reported death occurred in (b)(6) 2024, but was not reported to fresenius kabi until april 2025.Therefore, no procedure records nor system data logs were available for analysis.The fse (field service engineer) stated the tpds (test procedure data sheet) was completed.The fse stated that the device passed all testing after the part was replaced.There is no indication of a device malfunction.A device history review of the device serial number (b)(6) was conducted in order to identify potential related manufacturing non-conformances.The review yielded no non-conformances related to this issue.A review of the service records for this device, serial number (b)(6) found no same/similar complaints related to this one.A search of capas found no related issues.A monthly trend is performed to determine the need to initiate an investigation due to an increase in complaints for the corresponding defect category or to determine if corrective actions are needed.No adverse trend was observed in the last product review meeting performed before this complaint was received.Fresenius kabi has determined that the device did not contribute to the donor's death.

Brand Name
FENWAL PLASMACELL-C DISPOSABLE SET FOR USE WITH SPIKESMART SYSTEM
Common Device Name
FOR COLLECTION OF VIRTUALLY CELL FREE PLASMA BY MEMBRANE FILTRATION. FOR USE WIT
Manufacturer (Section D)
FENWAL INTERNATIONAL INC.
carretera sanchez km 18.5
parque industrial itabo zona f
haina, san cristobal
DR 
Manufacturer (Section G)
FENWAL INTERNATIONAL INC.
carretera sanchez km 18.5
parque industrial itabo zona f
haina, san cristobal
DR  
Manufacturer Contact
rebecca mccandless
3 corporate drive
lake zurich, IL 60047
8475502913
MDR Report Key22044025
Report Number3004548776-2025-00257
Device Sequence Number8899289
Product Code GKT
UDI-Device Identifier00810020441116
UDI-Public00810020441116
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
BK110072
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Model Number4R2256
Device Catalogue Number4R2256
Device Lot NumberFA24D12074
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/19/2025
Supplement Report FDA Received Date08/29/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown